B12, Acne and Metal Allergies?

Following on from another thread, does anyone else who gets acne caused by B12 have a metal allergy?

I do and my GP doesn't want me to have further B12 shots or tablet form.

I am very allergic to metal except silver and gold...although since having the B12 I can no longer wear my silver earrings (rings are fine). I can't have any metal touching my skin, eg. watch backs, jeans studs, bra adjusters even though they are coated without having hives/redness/weeping/intense itchiness.

I found this link: bedfordhospital.nhs.uk/uplo...

I am am allergic to most things on the list...printer ink gives me such a swollen face I look like I have black eyes!

9 Replies

  • cobalt which is where the cobalamin comes from is a key part of the B12 molecule ... and its a metal - but if you were allergic to that then you would probably have had an anaphalactic type reaction to the injections.

    I don't get acne but I do have some metal alergies - though don't think it is the usual nickel one that is really common.

    Likely that there are all sorts of metals in printer ink so definitely not something you should put on your list of items to sniff on a regular basis :)

    So, I presume that you have a B12 absorption problem which is why you are having shots at the moment - how is your GP proposing to treat that if you don't have shots/high oral doses?

    There are allergy tests that could establish if you do actually have a cobalt allergy and it would be best to make sure those are done first before doing anything as drastic as withdrawing your shots. If it is cobalt that is the problem then you probably need to get some specialist help - and I'd suggest that you probably try contacting the PAS. Youi can find contact details on this page - though you may also need to join - though that isn't particularly expensive and is a one off donation.


  • Hi I get bad acne but no metal allergy

  • Thanks for replying....It is definitely an allergy, I have multiple (diagnosed) allergies and haven't had an anaphylatic reaction yet (touch wood!) although i have to carry Epi-pens just incase.

    I was given B12 injections in December 2014.....After the first injection I developed many spots/acne. I carried on having the loading doses unaware of acne as a side-effect as I was never given the leaflet (nurse at surgery kept it with injections). After the 4th injection I mentioned how bad my skin was and she said to see my GP.....GP was shocked at how bad my skin actually was....a mixture of massive spots/boils/blackheads/small white pimples all over my scalp/face/neck/back/shoulders/tops of arms/chest/stomach/hips/tops of thighs....only areas not affected were my arms and legs below the knees. And they were so painful, swollen and itchy.

    The GP diagnosed an ALLERGY to B12....I have quite a few allergies and was already on the max dose of antihistamines, so, she prescribed Steroids and Penicillin. I had a reaction to the (previously fine) Penicillin which gave me an accompanying rash which luckily was mainly on my arms and legs...I say luckily, because it was easy to spot there as no acne unlike the rest of me!

    I have had several courses of steroids and antibiotics, but, I am still dealing with the skin problems....not so many now, six months on, but still have many, many blackheads and big spots, boils 1-2 per week, and a good deal of scarring. I am sick of being spotty, my skin was pretty good before, now it is an embarrassing mess.

    I was hoping that once the three months was up, it would be out of my system and my skin would clear, but not yet :(

    My GP says it is rare to be allergic to B12, but I did find this article which says if you have cobalt metal allergies then you should avoid it....I do have metal allergies which have been made worse since the injections ( can no longer wear silver earrings) and I am pretty annoyed that the person who suggested I had the injections in the first place was the dermatologist who I had gone to about my allergies, lots of which are on the list in the article! Oh well!

    The B12 deficiency was only picked up because the Gynaecologist thought I might be anaemic (I'm not)......the advise from my GP is to try and eat B12 rich foods. I feel fine, not tired or any other symptoms, so he is going to monitor me (blood tests).

    And I am waiting for an allergy appointment at the hospital.

  • A B12 deficiency usually develops because you have a problem absorbing B12. About 1% is absorbed passively outside the ileum so sometimes it works to flood the gut with B12 but trying to eat enough B12 rich foods to overcome the problem is going to be hard.

    Malabsorption isn't the same as non-absorption so you might be able to get away with less than 100 x normal RDA but a malabsorption problem also means that you will have a problem recycling B12 through the liver as that mechanism also relies upon the ileum. Full deficiency can take decades to materialise after an absorption problem occurs - though it usually gets to a point where things do start to deteriorate quickly.

    Possible causes of B12 deficiency include drug interactions - which can include some anti-histamines - you mention problems with allergies - so it may actually be worth reviewing the meds that you are on with your GP and selecting the options that that show the lowest/np impact on B12 levels.

  • Occurred to me this evening that there are preservatives used in the standard B12 injections and it may be that this is what is causing your problem. You say your GP has diagnosed allergy to B12 - do you know how they did that ... if it wasn't a thorough set of tests ruling out each element of the injections in turn then it is possible that the reaction you are experiencing doesn't relate to B12 itself. You can get B12 in crystaline forms that could then be mixed with saline for injection so if it is an ingredien/preservative then that would be a possible solution.

  • Yes acne, no metal allergy that I know of..I sympathize with you though!

    I do have bad skin allergic reactions from time to time, though. I am often very histamine-itchy.

    I found red light treatments help a little with healing. Just a little. Mostly I take boiling hot showers and curse.:p

    I think my b12 acne is from it building up in my skin and screwing with the bacteria.

    If you are allergic to cobalamin, do you take supplements the old fashioned way, in liver form?

    When my doctor refused more injections I tried eating raw liver Daeneyrs Targaryen style, but got an immediate stomach ache:(

  • Might be worth you looking up hydradenitis, vitamin a is a very effective treatment, skin gel far better than oral in my opinion

  • I know exactly what it's like trying to get rid of all acne/pimples for GOOD. I tried a lot of mainstream stuff (clearasil, proactiv) anything my sister got her hands out etc...finally I got sick of it. I decided to try not using topical creams and seeing how that would work. I havent looked back. Fixing my diet, changing some lifestyle attributes...I've finally gotten long lasting results towards perfect skin, and I know exactly how to avoid acne now. My skin was clear after just two weeks. So for anyone else who is leaning towards natural methods, make the jump and try it. It's so much better than being a slave to creams.

  • Hi,

    Yes to metal allergy and a collection of strange allergies. I have contact dermatitis to nickel, and can only wear gold, silver and surgical steel. I've also found an issue with earrings lately but I only wear them very occasionally, and I thought it was because I wasn't used to wearing them that I started to itch/ weep.

    Same as you though, rivets, jeans buttons, shoe lace holes, the bloody metal bits on bra straps and sometimes even the underwire. Arghghg! I tend to paint over the back with clear nail varnish which works.

    Also allergic to bio washing powder, patchouli, hamster poo, the supermarket cleaning aisle, tree pollen and sap, molluscs and so many other things I forget some of them until I have to face them! Also coeliac, lactose intolerant and can't digest long-chain carbohydrates.

    When I have a flare-up I take Ceterizine daily for a week or so until it sorts itself out.

    As long as I still have wine and Haribo :)

You may also like...